1. Which of the following is NOT a symptom of propofol infusion syndrome?
a) Green urine
b) Lactic acidosis
c) Myocardial failure and collapse
2. Your patient has ARDS and is currently on HFOV. They are being sedated and paralyzed. Your patient develops a new onset anion gap metabolic acidosis. Which of the following agents is most likely to be implicated in this scenario?
3. You are caring for a patient who comes in with 2 week history of rhinorrhea and malaise and more recently has developed fatigue, shortness of breath, and hepatomegaly. You note an enlarged cardiac silhouette on CXR and physical exam reveals cool extremities with delayed capillary refill of 3 seconds. You decide to intubate the patient to reduce afterload and oxygen demand. Which of the following agents would be most appropriate?
4. You are caring for a patient with septic shock who is currently on mechanical ventilation and being supported with epinephrine and norepinephrine infusions. Urine output has declined to 0.4 cc/kg/hr over the last 12 hours and AST, ALT, and T bili are elevated You decide to start a neuromuscular blocking agent in the hopes of reducing metabolic demand and improving ventilator synchrony. Which agent would be most appropriate?
a) Cisatracurium infusion
b) Intermittent succinylcholine doses
c) Vecuronium infusion
d) Rocuronium infusion
ANSWERS & EXPLANATIONS
1. A- While green urine can occur in patients who receive propofol, it is not indicative of propfol infusion syndrome and is an otherwise harmless metabolite. Propfol infusion syndrome is thought to be due to mitochondrial toxicity as a result of propofol, leading to lactic acidosis, myocardial failure, rhabdomyolysis, and eventually death. It is associated with high dose infusions for prolonged periods of time. Although rare, it is more common in pediatric patients; hence, there are institutional guidelines limiting the duration of use of propofol in children for this reason.
2. D- Lorazepam is formulated with a carrier, propylene glycol. Thus, patients can develop an anion gap acidosis (with high osmolar gap as well) due to the buildup of this carrier. It is more prone to occur in patients with impaired renal clearance.
3. C- Etomidate would be the most appropriate choice for this patient with likely myocarditis and heart failure. The other choices all can lead to significant hemodynamic effects when administered as IV push. Ketamine may also be an alternative as it leads to endogenous catecholamine release and thus supports blood pressure- that being said, Ketamine is also thought to have direct myocardial supressant effects and patients who have been in a chronically stressed state (ie acute heart failure) may not have significant endogenous catecholamine reserves.
4. A- Cisatracurium. Cisatracurium is not dependent on the liver or kidneys, both which appear to be failing in this patient, for metabolism. Instead, it relies on plasma cholinesterases via Hoffman degradation (temperature and pH dependent process). Hence, it is a good agent to use in a patient with impaired hepatic or renal function given more reliable pharmacokinetics. Patients with liver failure may not metabolize vecuronium as well- it is still reasonable to use but may last longer than intended. Similarly, in patients with renal failure, rocuronium is reasonable to use but may last longer than intended as well.